Thunderstorm Wind, Manistee
- When
- October 4, 12:25 PM EST
- Where
- Manistee County, Manistee
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -86.317
A few trees down.
A line of thunderstorms moved across northern Lower Michigan during the afternoon hours, while an area of thunderstorms moved across eastern Upper Michigan during the evening hours. A few of the storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms moved across northern Lower Michigan during the afternoon hours, while an area of thunderstorms moved across eastern Upper Michigan during the evening hours. A few of the storms produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 4, 10:33 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1133 AM EDT FRI OCT 4 2002 WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70 TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40 TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS. THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY. PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN. SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO CATGORICAL POPS WITH APPROPRIATE TIMING. .APX...NONE. LUTZ
MIZ008-015>036-041-042-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 100 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE... THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A RISK FOR TORNADOES WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED BEHIND A COLD FRONT FRIDAY EVENING. LUTZ
MIZ008-015>036-041-042-042315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
5 thunderstorm wind. Local standard time, as filed.
A few trees down.
Two trees down.
A few trees down.
A few trees down.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5319951, 5319982, 5319983, 5319984, 5319985.